Health & Medical Health & Medicine Journal & Academic

Capgras Syndrome Related to Diazepam Treatment

´╗┐Capgras Syndrome Related to Diazepam Treatment
Capgras syndrome, the delusion that identical-appearing impostors have replaced familiar people, is an unusual phenomenon usually seen in schizophrenia or dementia. We recently cared for a 78 year old man who seemed to develop Capgras syndrome as an adverse reaction to diazepam. An iatrogenic cause should be considered in the differential diagnosis of any new delusion, including Capgras syndrome.

A 78-year-old man with a long history of generalized anxiety disorder had been treated with diazepam for at least 30 years and had done well. During the 6 months before evaluation, he developed a fixed delusion that his sister-in-law had disguised herself as his wife and had replaced her at home. His anxiety symptoms remained at baseline and cognitive function was unimpaired on detailed testing. This escalated to his trying to remove his wife from the home, and he was hospitalized for stabilization. There were no hallucinations or any other delusions; remarkably, he readily recognized his wife's voice on the telephone early in the hospitalization but continued to misidentify her during visits.

His medical history was significant for senile macular degeneration, a remote history of laryngeal carcinoma with no evidence of recurrence, essential hypertension, well-controlled hypothyroidism, and benign prostatic hypertrophy. Medications included diazepam 5 mg bid, paroxetine 40 mg/d, levothyroxine, rabeprazole, ranitidine, and finasteride. There was no history of alcohol use. Cranial MRI scan was unremarkable.

During the hospitalization, diazepam was tapered and discontinued and risperidone 0.5 mg qid was started. Within 10 days, the Capgras delusion had completely resolved and he readily recognized his wife during visits. Unfortunately, risperidone has been quite effective for his anxiety and he has adamantly refused discontinuation. Nevertheless, there have been no further delusions or any evidence of dementia at 18-month follow-up.

Leave a reply